Hello all. I went to see a new doctor at the time my old doctor was about to medicate me for hypertension. The new doc gave me a sample of Norvasc and then asked "do you have any other problems?" Not thinking it was significant, I explained that I have these spells of feeling awful after eating big meals (shaky, heart pounding & racing, flushing, etc). This happened 1/2 after eating, lasted a couple hours, then went away. He seemed very concerned more about that, and ordered a 4 hour glucose tolerence test for the next day. At the beginning of the test, my fasting blood-sugar level was 83. The testor said that was good. I drank this solution and was to be tested every hour for four hours. I was feeling REAL horrible after three hours and while waiting for the fourth and final test to come around, the nurse rushed over to me with juice. She asked how I felt and I said I felt absolutely awful. She said she called the dr. and he said stop the test immediately. Apparently, my first hour test came back with a level of 47 (I didn't even feel that bad for the first one). God knows what the next two were. Anyway, I assume he will disgnose me with reactive hypoglycemia. My questions are: Is this severe (from 83 to 47 in one hour)? If it is, what will be done to control this beyond diet? Will it lead to diabetes? Can this be caused from some underlying life-threatening disease? It's been going on for about 3-5 years. I haven't heard from them since (been about 4 days). Help! (thanks)
Are you sure that it was the post 1 hour test that came back at 47 mg/dl and not the post 2 hour test? Bloodsugar levels will typically rise immediately after ingesting the glucose mixture before plummeting if you have reactive hypoglycemia.
Regardless, that test pretty clearly shows that you have reactive hypoglycemia - your body just releases too much insulin following the ingestion of high carbohydrate foods and drinks. The only way that I am aware to control this is to severly limit your intake of fast acting carbohydrates. Do a search on [url="http://www.***********"]www.***********[/url] for glycemic index. Foods high on the glycemic index result in rapid and significant bloodsugar rises which can trigger the release of large amounts of insulin. These foods are mainly sugars (candy, sweets, soft drinks, etc.) and starches (breads, rice, corn, wheat - most refined grains - and potatoes). If you select foods low on the glycemic index such as meats, eggs, cheese, green leafy vegetables, nuts, legumes, some beans, etc. you should be able to avoid the hypoglycemic reactions. Another thing to do is not eat large meals, but eat smaller and more frequent meals. Stay away from buffets - these will cause more harm than good - because if you are like me you want to get your moneys worth when you are there plus it is hard to avoid the breads and desserts.
You also mentioned hypertension. This can go hand in hand with high insulin levels commonly associated with reactive hypoglycemia and Type II diabetes. Yes, Type II diabetes. Reactive hypoglycemia can often result in Type II diabetes if you don't get it under control by limiting your intake of carbohydrates. Are you overweight or have abdominal obesity? These are also associated with high insulin levels. All of these symptoms can be grouped into what is called Syndrome X. You can do a search for that on google or here on Healthboards as well. Again, the key is to limit your intake of carbohydrates, especially the sugars and highly refined carbohydrates that trigger the insulin release, and increase your amount of exercise which helps to lower insulin and bloodsugar levels.
The tragedy of science is the slaying of a beautiful hypothesis by an ugly fact. T H Huxley
Thanks Alan. Excellent info. I am certain that it was the first hour's test that came back 47. I verified that because it seemed so odd to me. I am not overweight (I think). I'm 6'3" 210 and 36 yo male. While reading up on both hypertension and hypoglycemia, I did notice a common factor of adreneline. Seems hypo-g. causes adr. rushes and hyper-t. can be caused by it. It would be nice to nip both with one 'stone'. I'll have to look into Type II D. Thanks, again!